Montana, 2006

Hail and High Wind in Montana, August 30 to 31, 2006

August 30 to 31, 2006 · NWS GGW · 4 events in 4 counties and zones

3 high wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 30, 6:55 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 30, 6:55 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
755 PM MDT WED AUG 30 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
A STRONG UPPER TROUGH IS VISIBLE ON THE WATER VAPOR SATELLITE
CHANNEL SLICING ACROSS THE NORTHERN ROCKIES THIS EVENING. THIS
UPPER TROUGH WILL CONTINUE TO PUSH EAST TONIGHT. A COLD FRONT
CURRENTLY BISECTS THE CWA FROM ABOUT SCOBEY DOWN THROUGH WESTERN
PRAIRIE COUNTY. THE FRONT WILL CONTINUE TO PUSH OFF TO THE EAST
THIS EVENING...AND IT SHOULD CLEAR OUR EASTERN ZONES BY AROUND
MIDNIGHT. THE MOST UNSTABLE AIR IS FOUND JUST AHEAD OF THE FRONT
ALONG THE NORTH DAKOTA BORDER. A LITTLE CONVECTION FIRING UP IN
WESTERN SOUTH DAKOTA...BUT ONLY A VERY SLIGHT CHANCE THAT A SHOWER
OR STORM COULD POP UP THE REMAINDER OF THE EVENING OUT EAST. TO
OUR WEST...THERE IS A BAND OF STEADY RAIN FALLING ACROSS CENTRAL
MONTANA.  CLOUD TOPS CONTINUE TO COOL ACROSS NORTH-CENTRAL MONTANA
THIS EVENING. THE UPPER FLOW IS OUT OF THE SOUTHWEST AHEAD OF THE
UPPER TROUGH...AND THE RAIN IN CENTRAL MONTANA IS GENERALLY
LIFTING OFF TO THE NORTH/NORTHEAST. POSSIBLE THAT SOME OF THIS
PRECIPITATION MAY TRY TO CLIP SOUTHWEST AND EXTREME WESTERN
PHILLIPS COUNTY LATER THIS EVENING. MADE SOME ADJUSTMENTS TO
INCREASE THE POPS JUST A BIT ACROSS OUR FAR WESTERN ZONES FOR THE
REMAINDER OF THE EVENING. THE WIND SHOULD BEGIN TO PICK UP THIS
EVENING ACROSS OUR WESTERN ZONES WITH THE STRONGER WIND SPREADING
EAST LATER THIS EVENING AND OVERNIGHT. A FEW TWEAKS MADE TO THE
WIND GRIDS FOR THE REMAINDER OF THE NIGHT. OTHER FORECAST ELEMENTS
LOOK ON TRACK AND OVERALL THE FORECAST IS IN PRETTY GOOD SHAPE.

...PREVIOUS SHORT TERM...
A COLD FRONT IS LOCATED NEAR MALTA AND WINNETT AT 20Z. THERE ARE
ONLY A FEW MID LEVEL CLOUDS AND A WIND SHIFT TO THE NORTHWEST
ASSOCIATED WITH THIS FRONT. UPPER TROUGH IS CURRENTLY MOVING
THROUGH WASHINGTON AND IDAHO. THIS FRONT WILL MOVE THROUGH THE
FORECAST AREA AND BRING GUSTY NORTHWEST WINDS BEHIND IT. 40 TO 50
KNOTS WINDS AT 850 MB SHOULD MIX DOWN TO 20 TO 30 MPH TONIGHT.
LITTLE...IF ANY PRECIPITATION IS EXPECTED ALONG THIS FRONT. WILL
ONLY MENTION AS SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF THE
FORECAST AREA TONIGHT.

UPPER TROUGH MOVES THROUGH WESTERN MONTANA TONIGHT AND INTO
EASTERN MONTANA ON THURSDAY BRINGING MUCH COOLER AIR TO THE
REGION. TEMPERATURES WILL BE AS MUCH AS 20 DEGREES COOLER THAN
TODAY. FREQUENT SHORTWAVES ROTATING THROUGH THE UPPER TROUGH
COMBINED WITH COLD POOL ALOFT WILL ALLOW FOR A FEW SHOWERS
AND THUNDERSTORMS...MAINLY IN THE AFTERNOON. IT APPEARS THAT
EASTERN MONTANA WILL BE DRY SLOTTED FOR PART OF THURSDAY...MAINLY
IN THE MORNING. WILL NOT PIN POINT TIMING OF PRECIP CHANCES AT
THIS TIME AND MAINTAIN A SLIGHT CHANCE OF PRECIP ALL DAY.
NORTHWEST WINDS WILL BE HIGH ENOUGH FOR LAKE WIND ADVISORY. WILL
EXTEND CURRENT LAKE WIND ADVISORY UNTIL 8 PM THURSDAY.

UPPER TROUGH LINGERS OVER EASTERN MONTANA AND THE WESTERN DAKOTAS
THURSDAY NIGHT AND MOVES TO THE EAST ON FRIDAY. WILL MAINTAIN A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE ENTIRE AREA THURSDAY
NIGHT BUT LIMIT THEM TO NEAR THE NORTH DAKOTA BORDER ON FRIDAY AS
SURFACE HIGH PRESSURE MOVES IN. NORTHWEST FLOW ALOFT ON FRIDAY
WILL KEEP TEMPERATURES ABOUT AS COOL FRIDAY AS THEY WILL BE ON
THURSDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
NO UPDATES. EXPECT TRANQUIL WEATHER THROUGH EXTENDED PERIOD WITH
UPPER RIDGE DOMINATING REGIONAL WEATHER. UNCERTAINTY PERSISTS IN
VARIOUS MODELS WITH TIMING AND LOCATION OF CUT OFF UPPER LOW OVER
CENTRAL NORTH AMERICA...BUT UNLIKELY TO CREATE ANY MATERIAL
DIFFERENCE IN REGIONAL WEATHER PATTERN DUE TO VIRTUALLY IDENTICAL
PLACEMENT OF RIDGE OVER HIGH PLAINS/ROCKIES.

PREVIOUS LONG TERM...
A DRY AND VERY QUIET EXTENDED PERIOD IS SETTING UP...WITH ABOVE
AVERAGE FORECASTER CONFIDENCE ON THE OVERALL PATTERN.  THE ONGOING
FORECAST HANDLES THINGS VERY NICELY AND LITTLE TO NO CHANGES ARE
PLANNED TO THE FORECAST.

THE UPPER TROUGH WHICH IS NOW IN THE PACIFIC NORTHWEST AND WILL BE
AFFECTING THE AREA IN THE SHORT TERM SHOULD BE EAST OF THE AREA
BY FRIDAY EVENING.  ALL OF THE MODELS AND ENSEMBLE MEMBERS CUT OFF
AN UPPER LOW TO OUR EAST THIS WEEKEND.  THE BIGGEST MODEL
DISAGREEMENT IS WHERE THIS CUT OFF LOW WILL BE BY THE END OF THE
WEEKEND INTO EARLY NEXT WEEK.  SOME ENSEMBLE MEMBERS BY 12Z MONDAY
HAVE THE CUT OFF IN THE EASTERN DAKOTAS...WHILE OTHER MEMBERS
ARE MUCH FURTHER EAST IN THE GREAT LAKES....AND SOME ARE MUCH
FURTHER SOUTH IN THE TENNESSEE VALLEY.  WOULD TEND TO FAVOR
SOMEWHAT OF A SLOWER TRANSLATION EAST WITH THE CUT OFF AS THERE IS
A PERSISTENT BLOCKING PATTERN ACROSS EASTERN CANADA. IN ANY
CASE...AN UPPER RIDGE WILL BUILD ACROSS THE AREA THIS WEEKEND INTO
THE FIRST HALF OF NEXT WEEK.  500MB HEIGHTS ARE QUITE HIGH...UP
INTO THE 580S (DAM)...BUT THE LOW LEVEL THERMAL RIDGE WILL REMAIN
AT BAY TO OUR WEST.  EXPECT A SLOW WARM-UP DURING THE PERIOD...BUT
WITH A RETURN FLOW OUT OF THE EAST TEMPERATURES SHOULD START OFF A
BIT BELOW NORMAL AND RETURN TO A BIT ABOVE NORMAL LATE. NOW THAT
THE NIGHTS ARE GETTING LONGER SHOULD SEE LOTS OF LOWS IN THE 40S.
JUST HOW QUICKLY TEMPERATURES REBOUND WILL DEPEND ON JUST WHERE
THAT UPPER LOW ENDS UP EARLY NEXT WEEK. CB

&&

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL NEXT 24 HOURS. A STRONG COLD
CURRENTLY EXTENDS FROM ABOUT SCOBEY TO WESTERN PRAIRIE
COUNTY...AND IT WILL PUSH OFF INTO WESTERN NORTH DAKOTA BY AROUND
MIDNIGHT. NORTHWEST WIND WILL BECOME STRONG AND GUSTY OVERNIGHT
AND THURSDAY BEHIND THE FRONT...AROUND 20KT AND GUSTS AS HIGH AS
35KT. ISOLATED HIGH-BASED THUNDERSTORMS WILL BE POSSIBLE FROM
THROUGH THURSDAY...BUT WILL BE TOO FEW/ISOLATED TO INCLUDE AT ANY
OF THE TAF SITES. LOCALLY STRONG AND VARIABLE WIND IN AND NEAR ANY
THUNDERSTORMS.

&&

.FIRE WEATHER...
A STRONG COLD FRONT WILL MOVE ACROSS EASTERN MONTANA THIS EVENING.
NORTHWEST WINDS 20 TO 30 MPH WILL DEVELOP BEHIND THE FRONT. EXPECT
HUMIDITIES TO REMAIN BETWEEN 15 AND 25 PERCENT THIS EVENING.
GOING RED FLAG WARNING IS ON TARGET AND WILL REMAIN IN EFFECT
UNTIL MIDNIGHT. NORTHWEST WINDS WILL BE 15 TO 25 MPH ON THURSDAY
BUT HUMIDITIES WILL BE SOMEWHAT HIGHER AT 25 TO 30 PERCENT.

&&

.CLIMATE...
THIS AUGUST WILL IN ALL LIKELIHOOD GO DOWN IN THE RECORD BOOKS WITH
ABOVE NORMAL TEMPERATURES AND WELL BELOW AVERAGE PRECIPITATION AT
GLASGOW.  THIS WILL BE THE 12 MONTH IN A ROW WITH ABOVE AVERAGE
TEMPERATURES...AND THE 3RD MONTH IN A ROW WITH BELOW AVERAGE
PRECIPITATION.  IN FACT...WE ARE ON PACE FOR THE DRIEST SUMMER ON
RECORD AT GLASGOW.  SO FAR ONLY 1.73 INCHES OF RAIN HAS FALLEN SINCE
JUNE 1ST...AND THE DRIEST SUMMER ON RECORD WAS IN 1930 WHEN 1.93
INCHES OF RAIN FELL.  YEAR TO DATE THE AVERAGE TEMPERATURE OF 50.4
DEGREES NOW TIES WITH 1987 FOR THE WARMEST YEAR TO DATE ON RECORD. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ119-MTZ120-
MTZ121-MTZ122.

LAKE WIND ADVISORY UNTIL 8 PM MDT THURSDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 30, 1:56 PM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
256 PM MDT WED AUG 30 2006

MTZ018>020-024>027-059>062-310900-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
256 PM MDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE RED FLAG WARNING CONTINUES UNTIL MIDNIGHT TONIGHT AS A STRONG
COLD FRONT MOVES EAST INTO THE DAKOTAS THIS EVENING. LOW RELATIVE
HUMIDITIES AND NORTHWEST WIND REACHING 20 TO 30 MPH WITH STRONGER
GUSTS WILL OCCUR THIS EVENING. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE THIS EVENING. RELATIVE HUMIDITIES WILL RISE ABOVE
CRITICAL LEVELS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY WILL BE A BREEZY DAY...WITH STRONG AND GUSTY NORTHWEST
WIND. HOWEVER...RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL
LEVELS AND ISOLATED SHOWERS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021>023-310900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
256 PM MDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE RED FLAG WARNING CONTINUES UNTIL MIDNIGHT TONIGHT AS A STRONG
COLD FRONT MOVES EAST INTO THE DAKOTAS THIS EVENING. LOW RELATIVE
HUMIDITIES AND NORTHWEST WIND REACHING 20 TO 30 MPH WITH STRONGER
GUSTS WILL OCCUR THIS EVENING. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE THIS EVENING. RELATIVE HUMIDITIES WILL RISE ABOVE
CRITICAL LEVELS BY MIDNIGHT.

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 6 PM
THIS EVENING UNTIL 8 PM THURSDAY EVENING FOR NORTHWEST WINDS 20 TO
30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LAKE WIND ADVISORY REMAINS IN EFFECT THURSDAY UNTIL 8 PM
THURSDAY EVENING FOR NORTHWEST WINDS 20 TO 30 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 156 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 hail. Local standard time, as filed.

Hail, Sheridan

When
August 30, 10:20 PM MST
Where
Sheridan County, Outlook
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
48.883, -104.767

Several windows were broken along with a skylight.

High Wind, Central and Southern Valley

When
August 30, 10:50 PM MST
Where
Central and Southern Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

King Coulee Raws.

High Wind, Prairie

When
August 30, 11:25 PM MST to August 31, 11:25 PM MST
Where
Prairie forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Fallon ham site.

High Wind, Dawson

When
August 31, 12:15 AM MST
Where
Dawson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Glendive AWOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528610, 5528607, 5528609, 5528608.